Beware of Red Yeast Rice

A couple of weeks ago I blogged about taking a supplement which made me extremely ill. It took me four months to pin point what was the cause of my illness. I did not use the name of the supplement because I wanted to give the manufacturers an opportunity to respond to the email I sent them regarding my experience.

To date, after two emails, they have ignored me. The supplement I took was Red Yeast Rice. I will say one thing about this.

STAY AWAY FROM IT!

Seriously, for four months I have suffered muscle ache, constant nausea, dizziness, stomach pain, discomfort and sapped of energy. I have suffered with both a Urine infection and a kidney infection. I stopped taking this product and within a week, started to feel much better.

When the manufacturer of this product ignored my first e-mail, I contacted COSTCO, which is where I purchased it. Hopefully their buyers will look into this problem. COSTCO at least had the decency to respond to my email. I am not looking for compensation, even though my illness cost me $1000 in medical bills. What I am asking is that they list the possible side-effects on the bottle so we can decide if we still want to try this product after reading them.  See below and you will understand why.

Side Effects and Warnings

There is limited evidence on the side effects of red yeast. Mild headache and abdominal discomfort can occur. Side effects may be similar to those for the prescription drug lovastatin (Mevacor®). Heartburn, gas, bloating, muscle pain or damage, dizziness, asthma, and kidney problems are possible. People with liver disease should not use red yeast products.

In theory, red yeast may increase the risk of bleeding. Caution is advised in patients with bleeding disorders or taking drugs that may increase the risk of bleeding. Dosing adjustments may be necessary. A metabolite of Monascuscalled mycotoxin citrinin may be harmful.

Shouldn’t the manufacturers have an obligation to display this on their product?
If these  had been listed on the bottle I may have still decided to give this product a try, in the hopes I didn’t suffer from these side effects.  However, when I started to feel ill, I would have stopped taking this supplement because I would be able to identify my illness with the possible side effects. 
Would this supplement have the same adverse effect on everyone? No I am sure it would not, but I do think that the POSSIBLE SIDE EFFECTS should be listed on the bottle. 
I thought I had a serious illness. I am normally a very healthy person so the first four months of this year have been awful. I was struggling.

WATCH OUT FOR MY NEXT POST, IF I DO NOT HEAR FROM THE MANUFACTURER, I WILL REVEAL THEM AND LET YOU KNOW WHICH BRAND TO AVOID! AVOID IT YOU MUST BECAUSE IF YOU TAKE IT AND SUFFER ANY SIDE EFFECTS THEY WILL IGNORE YOU!


Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: